Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

March 4, 2005San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Mar 4, 2005, 3:46 PM PST for San Bernardino County, California. It was in force for 139 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2005, 3:46 PM PST (23:46 UTC)
Expired
Jul 21, 2005, 3:15 PM PDT
In force
139 days
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 042347
SVRVEF
CAC071-050015-
/O.NEW.KVEF.SV.W.0001.050304T2346Z-050305T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PST FRI MAR 4 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 415 PM PST

* AT 336 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHWESTERN SAN BERNARDINO COUNTY...OR ABOUT 7 MILES
  SOUTHEAST OF RIDGECREST...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN SAN BERNARDINO COUNTY AT 400 PM PST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3540 11760 3555 11742 3580 11763 3566 11791

$$
SC
4 follow-up statements
000 
WWUS55 KVEF 050004
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 PM PST FRI MAR 4 2005

CAC071-050015-
/O.CON.KVEF.SV.W.0001.000000T0000Z-050305T0015Z/
SAN BERNARDINO CA-
401 PM PST FRI MAR 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM PST FOR
NORTHWESTERN SAN BERNARDINO COUNTY...

AT 400 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED OVER NORTHWESTERN SAN BERNARDINO COUNTY...OR 
ABOUT 2 MILES SOUTH OF RIDGECREST...MOVING NORTHWEST AT 15 MPH.

LAT...LON 3540 11760 3555 11742 3580 11763 3566 11791

$$
SC
000 
WWUS55 KVEF 050017
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 PM PST FRI MAR 4 2005

CAC071-050025-
/O.EXP.KVEF.SV.W.0001.000000T0000Z-050305T0015Z/
SAN BERNARDINO CA-
415 PM PST FRI MAR 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAN BERNARDINO 
COUNTY HAS BEEN ALLOWED TO EXPIRE AT 415 PM PST...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING THE DIME SIZE HAIL 
HAS MOVED TO THE NORTHWEST AND INTO KERN COUNTY. ADDITIONAL 
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE THROUGH NORTHWEST SAN 
BERNARDINO COUNTY.

LAT...LON 3540 11760 3555 11742 3580 11763 3566 11791

$$
SC
000 
WUUS55 KVEF 212133
SVRVEF
CAC071-212215-
/O.NEW.KVEF.SV.W.0001.050721T2130Z-050721T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...DAGGETT...BARSTOW

* UNTIL 315 PM PDT

* AT 225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED SOUTH 
  OF THE BARSTOW/DAGGETT AREA AND WAS MOVING TO THE NORTH AT AROUND  
  10 MPH.

IN ADDITION TO LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY 
DOWNPOURS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES 
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3471 11675 3493 11675 3492 11709 3476 11706

$$

DAVIS
000 
WWUS55 KVEF 212201
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 PM PDT THU JUL 21 2005

CAC071-212215-
/O.CON.KVEF.SV.W.0001.000000T0000Z-050721T2215Z/
SAN BERNARDINO CA-
256 PM PDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM PDT FOR 
CENTRAL SAN BERNARDINO COUNTY...

AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR DAGGETT...MOVING NORTH AT AROUND 10 MPH. AT 255 
PM...HAIL OF UNKNOWN SIZE AND VERY HEAVY RAINFALL WAS REPORTED IN 
DAGGETT WITH THIS STORM.

THIS STORM WILL ALSO AFFECT TRAVEL ALONG INTERSTATES 15 AND 40. 
MOTORISTS TRAVELING ALONG THESE INTERSTATES NEAR DAGGETT SHOULD 
EXERCISE CAUTION.

IN ADDITION TO LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY 
RAINFALL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES 
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3471 11675 3493 11675 3492 11709 3476 11706

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 3:45 PM PST, 1 minute earlier.

Area forecast discussion, Mar 4, 3:45 PM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PST FRI MAR 4 2005

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM ALONG THE SOUTHERN
CALIFORNIA COAST NEAR SAN DIEGO WILL SLOWLY MOVE EAST ALONG THE
MEXICO BORDER TONIGHT THROUGH SUNDAY. THIS WILL PRODUCE SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS OVER PORTIONS OF THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT THROUGH SATURDAY FOLLOWED BY
DECREASING COVERAGE FROM NORTHWEST TO SOUTHEAST AS THE LOW MOVES
EAST.
&&

.SHORT TERM...THE UPPER LOW WAS CENTERED JUST NORTH OF SAN DIEGO AT
23Z AND WAS ELONGATING AS INCREASING JET ENERGY DIVED DOWN THE BACK
SIDE OF THE SYSTEM. THE 18Z GFS DEPICTED THIS WELL ALONG WITH A BAND
OF INCREASING MOISTURE AND UPWARD FORCING THROUGH MOHAVE COUNTY AND
ACROSS SOUTHERN NEVADA. NUMEROUS THUNDERSTORMS HAD DEVELOPED ON THE
NORTHERN EDGE OF THE COLD CORE OVER WESTERN SAN BERNARDINO COUNTY.
THUNDERSTORMS SHOULD BEGIN TO DIMINISH BY LATE EVENING BUT THE GFS
INDICATES A BAND OF PRECIPITATION MAY SET UP ACROSS NORTHWEST
ARIZONA AND SOUTHERN NEVADA OVERNIGHT. HOWEVER...IT HAS BEEN
OVERDONE UP TO THIS POINT WITH AT INDICATING WERE PRECIPITATION WILL
FALL. WILL HAVE TO WATCH EAST SLOPES OF THE SOUTHERN NEVADA
MOUNTAINS FOR POTENTIALLY SIGNIFICANT SNOWFALL AMOUNTS IF THINGS
MATERIALIZE SIMILAR TO THE GFS SOLUTION. FOR NOW KEPT ACCUMULATIONS
BELOW SNOW ADVISORY LEVELS. DYNAMICS DECREASE SATURDAY AS THE LOW
CENTER GRADUALLY TRACKS EAST ALONG THE MEXICO BORDER BUT WRAP AROUND
MOISTURE SHOULD KEEP SCATTERED LIGHT SHOWERS ACROSS THE SOUTHERN
HALF OF THE REGION WITH THE AREAL COVERAGE GRADUALLY SHIFTING FROM
NORTHWEST TO SOUTHEAST THROUGH SUNDAY AS THE LOW PROGRESSES TO THE
EAST.
&&

.LONG TERM...RIDGING OFF THE WEST COAST MONDAY BEGINS TO STRENGTHEN
AND MIGRATE TO THE EAST THROUGH THE EXTENDED. THE RIDGE WILL
DOMINATE THE WEATHER PATTERN OVER THE WESTERN U.S. IN THE COMING
WEEK AND BRING DRY...MILD CONDITIONS AND ABOVE NORMAL TEMPERATURES
TO THE AREA. A WEAK SHORTWAVE IS FORECAST TO MOVE SOUTH THRU THE
REGION TUESDAY BRINGING SOME MID LEVEL MOISTURE WITH IT. NOT
EXPECTING MUCH EFFECT WITH THIS WAVE ONLY A FEW MORE CLOUDS DURING
THE DAY. OTHERWISE...MOSTLY SUNNY TO SUNNY CONDITIONS EXPECTED
THROUGHOUT THE EXTENDED PERIOD.
&&

.AVIATION...DOPPLER RADAR WAS PICKING UP SHOWER ACTIVITY TO THE
SOUTH AND WEST OF THE LAS VEGAS VALLEY MOVING GENERALLY TO THE NORTH
. AS THESE SHOWERS MOVE INTO THE VALLEY OVER THE NEXT COUPLE OF
HOURS...CEILINGS THAT ARE CURRENTLY NEAR 8000 FEET AGL WILL BEGIN
LOWERING AND COULD GET AS LOW AS 5000 FEET AGL. IN ADDITION...THERE
HAVE BEEN A COUPLE OF ISOLATED LIGHTNING STRIKES TO THE DISTANT WEST
AND SOUTHEAST OF KLAS. MAINLY RAIN SHOWERS ARE EXPECTED IN THE
VALLEY BUT AN EMBEDDED THUNDERSTORM OR TWO IS POSSIBLE DURING THE
LATE AFTERNOON AND EVENING HOURS.
&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/SALMEN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:08 PM PSTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.